Beware of Drugs that Increase Risk of Statin-Associated Rhabdomyolysis

April 8, 2006

With so many patients on statin therapy, it is important that clinicians have a good understanding of the side effects and potential drug interactions associated with those lipid-lowering drugs, said Douglas S. Paauw, MD.

With so many patients on statin therapy, it is important that clinicians have a good understanding of the side effects and potential drug interactions associated with those lipid-lowering drugs, said Douglas S. Paauw, MD.

Although hepatotoxicity may be the first thing that comes to mind when prescribers are asked about possible adverse events with statin therapy, myalagia occurs far more often and is the most common treatment-limiting side effect. Rhabdomyolysis is rare but can be fatal and is most likely to occur as a result of a drug interaction.

The greatest increase in rhabdomyolysis risk occurs with concomitant fibrate therapy. Recognizing that many patients require combination treatment to achieve adequate lipid control, physicians who will be prescribing a statin plus a fibrate should first document the reason for needing both drugs, monitor signs and symptoms of rhabdomyolysis as part of their history-taking at follow-up visits, and educate patients to stop taking their medication immediately and call their physician if their muscles start to hurt or they develop a new pain syndrome.

"The important part of that message is to stop the medication first. Patients need to understand that they should not continue taking their drugs over a weekend because they tried to call on Friday night and only reached the answering service," said Dr. Pauww, professor of medicine, University of Washington, Seattle.

While there is no good policy paper recommending guidelines for laboratory monitoring for rhabdomyolysis, Dr. Paauw said he measures CPK in all patients who report symptoms and on a periodic basis in high risk situations.

Patients at highest risk are those who are started on a third medication that also has the potential to interfere with statin elimination. Those culprits include azole antifungals, niacin, erythromycin, clarithromycin, protease inhibitors, verapamil, diltiazem, and cyclosporine.

"About half of the very severe cases of rhabdomyolsis occur in patients who are on a combination of a statin plus a fibrate plus another medication on that list," Dr. Paauw said.